Skip to Accessibility Tools Skip to Content Skip to Footer
Ripping Off The Steroid Band-Aid

Ripping Off The Steroid Band-Aid

I have been off of steroids for about two months now.

It hasn’t been easy getting off of them, but I was determined to get off of them, and am determined not to go back on them.

This round, I was on Methylprednisolone as opposed to Prednisone.

My old rheumatologist back in Michigan told me that while Prednisone is the go-to steroid in America, Methylprednisolone is the go-to steroid in Europe.

He also promised me that it comes with less side effects.

I do think that in the short run, Methylprednisolone does have less side effects than Prednisone, but in the long term, I think it evens off.  Methylprednisolone may even actually be worse than Prednisone in the long term.

The reason I say that is because I’ve had several pesky side effects, some of which I am still trying to get rid of.

(Isn’t that always the case?  It takes twice as long to get rid of something than how long it took to come on in the first place?)

I had a significant problem with sweating.  While on Methylprednisolone, I sweated like a 400-pound man.  It was really awful.  Thankfully, that has really stopped happening since I have been off of steroids.

On the other hand, I got some really unsightly stretch marks on the sides of my abdomen and above my armpits.  This has never happened any of the other times I’ve been on steroids, and I’ve gained more weight while previously on steroids, and never had stretch marks before.  So I am not really sure what that’s about.

But needless to say, the sweating combined with the stretch marks has had a negative impact on my self-esteem.

And I know, that’s probably a small price to pay for having some measure of pain control.  But on the other hand, where do we draw the line?

I have had many experiences now of being on steroids at various doses, wanting to get off of them the whole time I was on them, and being off of them and wanting to be back on them, for the relief they bring.

For me, steroids have the impact of getting rid of that heavy feeling in my shoulders that is a constant bother when I’m not on them.  It’s like the weight of the world is off my shoulders.

But the reality is that steroids are like a Band-Aid.  They cover up a gushing wound, but as soon as you pull the Band-Aid off, the wound starts gushing again.

Steroids are not a permanent solution, especially considering that they can cause massive bone erosion, which can lead to the need for joint replacements that wouldn’t be necessary with the profession of joint damage due to RA, alone.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The RheumatoidArthritis.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

  • Jeannie Lopez
    5 years ago

    I have been on steroids since 2005.. I started out at 30 mgs and now I am down to 2-3 daily..
    I noticed the dropped fat face immediately and since then I have lost 1/4 of what I gained.. but here is my woe.

    First of November I got sick from stress.. so had to stop my Orencia and the day of thanksgiving I caught a cold..3 cold sores on the left side and then every joint in my left side flared. So I have upped my predi’s now as I am trying to wean back down .. Got sick again..
    I am in a never ending pain and sickness loop. Prednisone is my enemy , but damn I love him /her when I am in pain and cannot get out of bed. So there is to me no quick pull , it keeps bringing you back

  • Leslie Rott moderator author
    5 years ago

    Jeannie, I agree 100%. Prednisone is both a blessing and a curse.

  • Andrew Lumpe, PhD moderator
    6 years ago

    Like Lucy says, I have a love-hate relationship with steroids…mostly hate! I just can’t sleep while taking them.

  • Lucy
    6 years ago

    I have been on and off prednisone my whole life – more on that off. I am allergic to aspirin and thus cannot take most NSAIDs. I tend to develop issues with most other drugs as well. Often there is no other choice. I was on Enbrel for a while, but developed lung cancer and my doctors (rheumatologist, oncologist, pulmonologist) all felt I should stop using Enbrel. Luckily the surgeon was able to remove the entire cancer and after much pushing on my part I have gone back on Enbrel and am trying to taper the prednisone. I am 56 and have been taking this nasty drug since I was a teenager. With the latest round and bursts, etc, I gained 70 pounds, complete with the gigantic puffy face, the red streaky stretch marks, the buffalo hump on my upper back, losing my hair on the top of my head, but growing hair all over my face, heartburn – the list goes on an on. It is a love-hate relationship as I would not be able to dress myself or walk or go to work without it, but how much damage is it causing as well? Good luck to you to stay off of prednisone.

  • Poll